Depo Provera/Polyp bleeding heavy

Patient

Q: I have been on depo provera for over a year, and I had experienced unusal bleeding. I have been to the doctor over it and he sent me for a ultrasound and transvaginal exam. They said they might have found a polyp or a blood clot, and I do have an appt this monday coming up. This past week I have experienced heavy bleeding and it won't stop, and now I feel very weak and shaky today. What is causing this?

Doctor

A:   Depot provera can sometimes cause irregular shedding of the endometrium (lining of the womb) and this may result in a polypoidal kind of endometrium. A polyp is basically a focal growth and outpouching of the uterine lining and is rich in blood supply. The high blood supply of the polyp causes the heavy bleeding that you are experiencing.
The best way to diagnose and treat a polyp is to do an operative hysteroscopy i.e introducing a telescope like device inside the uterus to look at the polyp and then remove the polyp from its base with a pair of hysteroscopic scissors. This also allows the doctor to send some tissue for pathological examination to rule out neoplasms etc.
The weakness that you are experiencing is because of anemia that must have developed because of the increased blood loss. You may start yourself on some iron supplements to help your body combat the same.
Your doctor may also prescribe you with some medicines which help to stop or decrease the bleeding medically.The definitive management of a symptomatic polyp is however surgical and if your doctor suggests a hysteroscopy or a dilatation- curettage it would benefit you if you choose to opt for the same. Post procedure you may also want to change to a different form of contraception to avoid such episodes in the future.

Related Q&A

Q: I am taking Neurorubine - Forte and have experienced lack of eye focus and trembling in the arms ... is this a side a...

Q: I am 20 years old, female, newly(1month) on tri-estarylla. I have always had uneven breast where my left was signific...

Q: I took notheristone back in August and since then, my period has changed its date from when it was. Will my period go...

Q: I recently started taking the pill for the first time. I read online to take it on the first day of bleeding which i ...

Q: Hello. Ive been taking Lo Loestrin Fe for exactly a year to this month now. The first 2 or 3 months i bled a lot, the...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews